High Wind, Bedford / Bedford
- When
- February 13, 7:30 PM EST
- Where
- Bedford / Bedford forecast zone
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
High winds during the evening of the 13th downed trees and power lines near Moneta.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
High winds during the evening of the 13th downed trees and power lines near Moneta.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 13, 3:07 PM EST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 307 PM EST THU FEB 13 2003 EXPECTING WINDS TO STAY UP SOME THIS EVENING...ESP NRN MOUNTAINS...BEFORE DIMINISHING BY MIDNIGHT...AS 8H WINDS WEAKEN...AND SUBSIDENCE SUBSIDES. MAIN CONCERN OF FORECAST HAS BEEN THIS SYSTEM IN THE SW AND ITS IMPACT ON P-TYPE OVER OUR AREA STARTING FRIDAY AND LASTING THROUGH SUNDAY NIGHT. WE HAVE DECIDED TO ISSUE A WINTER STORM WATCH FOR FRIDAY AFTERNOON AND FRIDAY NIGHT...MAINLY ON IMPACT OF THE VARIETY OF WEATHER. THIS WATCH WILL INCLUDE EVERYONE...BUT THE MTN EMPIRE OF SW VA...AND SOUTHSIDE VA INTO NRN NC. THE NC MTNS WILL BE IN IT THOUGH. TNT...WITH VERY LOW DEWPOINTS...AND CLEAR SKIES...EXPECTING TEMPS TO DIP WELL INTO THE 20S...WITH UPPER TEENS IN THE GREENBRIER VLY. CLDS INCREASING LATE TNT...INTO FRIDAY MORNING WILL LIMIT TEMPS FROM REBOUNDING MUCH...AND ONSET OF PCPN BY EARLY FRIDAY AFTERNOON...WILL KEEP HIGHS BELOW MOS. HENCE...THE P-TYPE PROBLEM. WE ARE BRINGING A MIX OF SNOW...MIXED WITH SLEET IN THE SOUTH TO THE WESTERN SECTIONS BY NOON...WITH PCPN OVERSPREADING THE CWA BY LATE AFTERNOON. KEEPING IT MAINLY SNOW FROM THE NRV-GREENBRIER VLY NEWD...WITH 1 TO 3 INCHES OF ACCUMULATION...PCPN WILL MIX OVER TO RAIN AND SLEET IN THE MTN EMPIRE SOUTH INTO THE NRN MTNS...AND FOOTHILLS. A TRANSITION TO ALL RAIN CAN BE EXPECTED DURING FRIDAY NIGHT...AS WARM AIR SURGES IN...WITH WARM FNT MOVING THROUGH. PLENTY OF LIFT/DYNAMICS WILL KEEP AREA IN CATEGORICAL POPS THROUGH SAT. SFC LOW TO MOVE BY SAT AND OFF THE COAST WITH STRONG SFC HIGH RIDGING INTO THE GTLKS/NE...AND THEN DOWN THE EAST COAST WILL PUT THE FA IN A STRONG CAD. THINK COLDER AIR WILL SURGE IN SAT NIGHT...NOT AS COLD AS ETA...CHANGING PCPN BACK TO AT LEAST A WINTRY MIX. HAVE LEFT OUT SAT NIGHT-SUN IN A WATCH/WARNING/ADVISORY AT THIS TIME...BUT THIS TIME PERIOD APPEARS TO BE IN A MORE FAVORABLE ZONE FOR ACCUMULATING ICE/SLEET/SNOW. WILL LET LATER SHIFTS EXTEND/ISSUE A NEW WATCH...ETC...IF THIS TREND CONTINUES. STORM SYSTEM FINALLY LEAVES US BY MONDAY MORNING...WITH HIGH PRESSURE KEEPING US DRY INTO MIDWEEK...AND TEMPS MODERATE. A NRN STREAM SYSTEM ARRIVES THU WITH A CHANCE OF RAIN SHOWERS TO THE MTNS. THANKS TO SURROUNDING OFFICES FOR COORDINATION VIA CHAT/PHONE CALLS. .RNK... NC...WINTER STORM WATCH FRIDAY AFTERNOON AND NIGHT FOR NCZ001>002-018. VA...WINTER STORM WATCH FRIDAY AFTERNOON AND NIGHT FOR VAZ010>020-022>024-032>035-045>047. WV...WINTER STORM WATCH FRIDAY AFTERNOON AND NIGHT FOR WVZ042>045. AMS/WHP/SPN
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-132330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 428 PM EST THU FEB 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A WINTER STORM WATCH IS IN EFFECT FOR MOST OF WESTERN VIRGINIA...AND SOUTHEAST WEST VIRGINIA...AS WELL AS THE NORTHERN MOUNTAINS OF NORTH CAROLINA...FOR FRIDAY AFTERNOON AND FRIDAY NIGHT. SEE PRODUCT WBCWSWRNK FOR MORE DETAILS. A STRONG AND COMPLEX STORM SYSTEM WILL SEND A WINTRY MIX OF PRECIPITATION TO THE AREA BY FRIDAY AFTERNOON. THIS WINTRY MIX WILL CHANGE TO RAIN FROM SOUTHWEST TO NORTHEAST OVERNIGHT FRIDAY NIGHT. SOME ICE AND SNOW ACCUMULATIONS ARE EXPECTED. THE RAIN WILL CHANGE BACK TO A WINTRY MIX SATURDAY NIGHT AND SUNDAY...AS COLD AIR RUSHES IN ON THE BACK SIDE OF THIS SYSTEM. NO HAZARDOUS WEATHER IS EXPECTED FOR MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343309.